Jump to content

Recommended Posts

I've been meaning to post this for a while, but here it is, my experience with Keppra.

I took Keppra for a little over two months, taking 500mg/day for the first five days and 1000mg/day for the remaining two months.

 

Before beginning Keppra treatment I had all the usual bloodwork done and all looked fine. During the period where I took 1000mg/day I had blood tests done twice and both showed elevated liver figures - I don't remember the details, but my ALAT/ALT was twice the upper boundary of the normal range (indicating liver problems).

Since it hadn't decreased at all by the second blood test after beginning Keppra (which was about a month after the first one) my doctor recommended that I didn't increase the dosage and advised me to perhaps taper off if the medication wasn't having substantial positive effects.

 

Now, I didn't feel anything remarkable during the treatment, but it did seem to have some effect.

  • It seemed to reduce after-images/palinopsia, which was great.
  • It seemed to do very little for general "patterning", but it may have helped this a little bit as well.
  • It made me pretty confronting and unrelenting. I seemed to fall out with a few people while taking it, which is unusual for me.
  • It may have helped general anxiety somewhat, but not much in any case.

 

So, all in all, not remarkable nor a complete let-down. Oh, and if you take Keppra, remember to get blood tests for liver function! :)

  • Upvote 1
Link to comment
Share on other sites

Was surprised that it affected liver function so much ... so much for the reports you can't OD or otherwise hurt yourself with it.  Elevated liver enzymes is the sole reason for not taking Tolcapone.

 

Welcome to "Keppra Rage" with its subtleties :D  Loosing friends is a serious side-effect and a good indicator of how a med really affects ones behavior without them realizing it.

 

Anticholinergics tend slow visual processing so can be helpful.  And part of Keppras action is acetycholine.  (You can look up how anticholinergics reduce response in flick-rate vision tests)

 

Often use a small dose (~200mg) before bed to sleep through the night.  More 'normal' doses trash memory and mood (rage).

 

It does some funky visual changes but mainly improved DR a little and sedates. 

 

It is curious that something sedates yet promotes rage ...

Link to comment
Share on other sites

Hey Visual, thanks for your reply :-) .

Was surprised that it affected liver function so much ... so much for the reports you can't OD or otherwise hurt yourself with it.  Elevated liver enzymes is the sole reason for not taking Tolcapone.

It is not unheard of, though. Look up levetiracetam hepatoxicity if you're interested :) It is relatively rare, though.

 

wrt "Keppra rage"; I wouldn't so much call it rage, in my case, but there's no doubt that it was a manifestation of the same side effect that people refer to as keppra rage (sorry if that came out a bit convoluted :P ). I didn't feel angry, just very "direct", stating my opinion without much thought to how it might affect other people emotionally.

 

I'm still considering what to do now. Trying lamotrigine seems like an option since keppra did have some positive effects for me.

Link to comment
Share on other sites

Strange about the liver values, since Keppra doesn't metabolize in the liver. It bypasses the liver entirely, but puts a bit of extra load on the kidneys..

Did you take high doses of pure pyroxidine (B6) to counter the loss of B6 which Keppra initially causes?

Since the liver values were so messed up, and you got "Keppra Rage" chances are you didn't.. It's vital in the beginning to do so..

Maybe it was some kind of interaction with another medicine? I have never had elevated liver values except one period when I drank alcohol like a sponge..

It takes quite a while for the most of the benefits to take effect and stabilize, I think it almost took 6 months and one dosage increase for me.

Lamictal is not very fabulous, sorry.. And it metabolizes in the liver. It doesn't really reduce visuals a bit IMO, and doesn't help anxiety much. It does make the brain feel more "clear", but Keppra does the same a whole lot better. Much less nasty side effects with Keppra also.

Consider if there was something of the above mentioned which caused the elevated liver values and go for Keppra again maybe?

Link to comment
Share on other sites

Since the liver values were so messed up, and you got "Keppra Rage" chances are you didn't.. It's vital in the beginning to do so..

Maybe it was some kind of interaction with another medicine? I have never had elevated liver values except one period when I drank alcohol like a sponge..

[...]

Consider if there was something of the above mentioned which caused the elevated liver values and go for Keppra again maybe?

I did take high-dose B-complex but not faithfully. Anyway the "rage" part really wasn't all that bad. I didn't fall out with friends, just had a few heated interactions with people I didn't know very well :P I really felt no side-effects which would deter me from continuing treatment. It was only the liver thing.

As for interactions with drugs or alcohol; no. I didn't drink any alcohol at all or use any other medication except for very sparse benzodiazepine usage (less than once every fortnight during that time).

I would love to continue Keppra treatment, but the liver involvement was a bit worrisome. It has to be said, though, that ALAT values twice the normal range isn't that bad. It's no worse than what one would expect if on a high daily dose of some NSAIDs, for instance :) But it was high enough that my GP recommended cessation and recommended against increasing the dosage (which is what I would have done, had the liver issues not surfaced).

Link to comment
Share on other sites

  • 2 weeks later...

ALAT does not specifically signify liver toxicity, though it can be an indicator of it in some cases. ALAT is present in more places in the body, not only the liver.

Actually, which the name shows, it has to do primarely with the alanine aminoacid transferase.

Alanine is vital for the formation of urea (urine).

Keppra is hydrolyzed in the bloodstream, not hepatic metabolized. It bypasses your liver, and is 100% excreted in the urine.

What your liver values showed, ALAT exclusively elevated, actually says that it's your KIDNEYS which has gotten an increased workload. This is normal in the first months of Keppra use, it's both because of the urine processing, and the dumping of pyroxidine (B6) which is a normal, initial side effect of Keppra, which vanishes later on. B6 is of significant importance of for the alanine/ALAT cycle.

Sorry to say it, but that doctor obviously lacks much medical knowledge. Let me guess, he had not tested anyone who uses Keppra before?

Your ALAT values showed normal initial Keppra effects, not hepatotoxicity, but increased urea activity. It takes some months to normalize.

This liver-value test deal has happened to me before. I had raised values on the liver enzymes which metabolizes alcohol, my previous doctor claimed that this was because of daily alcohol abuse, though I proved (with witnesses) to him there was a whole month in between last alcohol use and the test. Because of this, he denied me important medication (Concerta) which the doctor before him had approved.

Turns out it was the Wellbutrin causing the elevated liver values, as it metabolizes in the liver by the exact same enzymes which metabolizes alcohol! *facepalm*

That re**rd thought it would be better to medicate with various benzos rather than Concerta! Here's a picture of him, or rather what I think he is:

https://lh4.googleusercontent.com/proxy/lE79E_4B6Z-YJ78m5SukTDUdXHTD8tOIFNqOIoA2VQ6i-0D4xYexCS53kkAAwONTws_Imogu2U4Pw8ZvOxSEQqbT=w192-h184-nc

Never trust doctors opinions too much, they have a nasty habit of not admitting mistakes, thinking they have a say in subjects they don't know or are trained in.

Needless to say, such doctors are an hazard to patients health..

Wiki on ALAT:

http://en.m.wikipedia.org/wiki/Alanine_transaminase

Link to comment
Share on other sites

Sorry if I sound a bit sharp or confrontative, no personal offense to anyone (except to my previous monkey doc) and especially not to you Stateofregret!

;-)

It's simply who I am, can't be quiet and have a constant need to "stir the pot".

Debating is an excellent way to raise the collective knowledge level, which is especially positive regarding this largely unknown disorder, HPPD!

Link to comment
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
 Share

×
×
  • Create New...

Important Information

By using this site, you agree to our Terms of Use.